Hail, Nolan
- When
- April 27, 8:04 PM CST to 8:06 PM CST
- Where
- Nolan County, 5.65 mi SSE of Sweetwater Gesin Arp
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 32.330, -100.320
7 miles south southeast of Sweetwater.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated severe storm resulted in a large hail report about 5.7 miles south southeast of Sweetwater.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 27, 5:29 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 629 PM CDT Mon Apr 27 2020 .AVIATION... /00Z TAFS/ A few showers and thunderstorms have developed late this afternoon across the Permian Basin and are moving toward the northeast. Given the isolated nature of the storms have removed the mention of thunder from the KABI and KSJT terminals but will continue to monitor radar trends and amend accordingly. Otherwise, MVFR ceilings are expected to develop overnight and spread across the southern TAF sites between 08-09Z. Low stratus should burn off by 17-18Z with VFR conditions prevailing in the afternoon. Winds will be out of the south-southwest at 15-25 knots during the afternoon. && .PREV DISCUSSION... /issued 246 PM CDT Mon Apr 27 2020/ SHORT TERM... (Tonight and Tuesday) A dryline is forecast to sharpen across the Permian Basin and Trans Pecos region late this afternoon. Although a fairly strong cap is forecast across the area this afternoon, enough daytime heating may allow for isolated showers and thunderstorms to develop along the dryline. This is supported by a few of the CAMs. Any thunderstorms that do develop will have the potential to become strong to severe, with damaging winds and large hail being the main concern. Most of this activity should dissipate by mid to late evening, due to the loss of daytime heating. Have continued PoPs across the western half of the area, mainly for areas west of a Sonora to Brownwood line. Overnight low temperatures will be in the mid to upper 60s. The main story on Tuesday will be the hot temperatures that are forecast. A dryline will advance into the central portions of the forecast area by mid afternoon. In addition, compressional heating ahead of an approaching cold front will result in unusually hot temperatures, especially across the western half of the area. Highs will range from the mid 90s to near 100 degrees across the western half of the area, to the low 90s across our eastern counties. An isolated shower or thunderstorms cannot be ruled out during the afternoon hours along the dryline, but kept PoPs below 15 percent at this time given the continued uncertainty. LONG TERM... (Tuesday Night through Monday) Thunderstorms will be possible primarily east of a Haskell to Mason line Tuesday evening in advance of a surface cold front that will move through overnight. Models show most of the storm development just east of the area and given the uncertainty, will keep POPs on the low side tomorrow evening/overnight. A strong low level jet will develop in advance of the front tomorrow evening. This, combined with steep lapse rates will result in damaging wind potential if storms manage to form farther west along the front. Thunderstorm chances will linger over southeast sections through daybreak Wednesday before the front moves through. The aforementioned cold front will bring dry and cooler conditions for Wednesday, with highs in the upper 70s and lower 80s, which is very close to normal for this time of year. Dry and hot conditions will return late this week through the weekend as an upper level ridge develops over the Plains. Highs Thursday will be mainly in the upper 80s, then well above normal temperatures return Friday through the weekend, with highs in the mid and upper 90s and overnight lows in the 60s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 67 93 59 79 / 20 10 20 0 San Angelo 67 98 65 84 / 20 10 5 5 Junction 67 92 65 83 / 5 5 10 5 Brownwood 66 91 62 80 / 20 10 30 5 Sweetwater 67 96 60 79 / 30 10 5 0 Ozona 66 96 64 84 / 20 5 0 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 42
Hazardous Weather Outlook National Weather Service San Angelo TX 217 PM CDT Mon Apr 27 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-281930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 217 PM CDT Mon Apr 27 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated to widely scattered thunderstorms will be possible late this afternoon and evening, mainly north and west of a Sonora to Abilene line. The main hazards will be damaging winds, hail and dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms are also possible Tuesday night across portions of the Heartland, northwest Hill Country, and eastern Big Country. A few of these storms may become strong to severe, mainly east of a Haskell, to Abilene, to Mason line. The main hazards will be large hail, damaging winds, and dangerous lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
Special Weather Statement
National Weather Service San Angelo TX
804 PM CDT Mon Apr 27 2020
TXZ064-065-280145-
Coke TX-Sterling TX-
804 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COKE AND NORTHERN
STERLING COUNTIES UNTIL 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sterling City, moving east at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Coke
and northern Sterling Counties.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.
LAT...LON 3209 10073 3208 10067 3184 10066 3181 10126
3208 10127
TIME...MOT...LOC 0104Z 257DEG 12KT 3195 10094Special Weather Statement
National Weather Service San Angelo TX
830 PM CDT Mon Apr 27 2020
TXZ054-065-280215-
Nolan TX-Coke TX-
830 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE AND SOUTHERN
NOLAN COUNTIES UNTIL 915 PM CDT...
At 830 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver, or 14 miles northwest of Robert Lee, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sanco around 835 PM CDT.
Blackwell around 855 PM CDT.
Hylton around 910 PM CDT.
Other locations impacted by this storm include Oak Creek Reservoir.
LAT...LON 3208 10015 3208 10023 3206 10024 3196 10065
3213 10066 3228 10020
TIME...MOT...LOC 0130Z 252DEG 32KT 3207 10059Special Weather Statement
National Weather Service San Angelo TX
858 PM CDT Mon Apr 27 2020
TXZ054-127-280245-
Nolan TX-Taylor TX-
858 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NOLAN AND NORTHWESTERN
TAYLOR COUNTIES UNTIL 945 PM CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Nolan, or 11 miles south of Sweetwater, moving east at
35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Nolan around 905 PM CDT.
Trent around 930 PM CDT.
Merkel around 935 PM CDT.
Other locations impacted by this storm include Camp Butman, The
Intersection Of Highway 70 And Ranch Road 53, Lake Sweetwater and
Camp Boothe Oaks.
LAT...LON 3216 10038 3238 10048 3251 10026 3252 10000
3228 9989
TIME...MOT...LOC 0158Z 248DEG 30KT 3231 10036The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884552.